For Parents: Opiate Use Warning Signs and Getting Help
Jun 18, 2012
The crackdown on illegal use ofprescription painkillers in some parts of the country has fueled increased use of heroin—a cheaper and more dangerous alternative—among teens. Both painkillers and heroin are opiates, a class of drugs derived from the poppyplant, so decreased availability of one can lead to increased use of the other. Experts urge parents to take action quickly if they suspect their teens areusing opiates of any kind. Warning signs include: Missing pills from prescription bottles in the home; behavioral changes; indifference or even sleepiness; constant requests for money with nothing to show for it; and needle marks or unseasonable long-sleeved shirts to cover mark ups.
“Parents should not hesitate to force their kid to seek help for this,” says Dr. Joe Gay, an Athens, Ohio, psychologist who treats addiction, noting the “ever-present danger” of overdose. “This is such a critical condition, and it’s progressive. It’s important to get help as soon as you can.” Studies show that the earlier addiction is treated, the greater the likelihood of long-term recovery, says Dr. Lynn Fiellin, a Yale internist who treats and studies addiction. SAMHSA, the federal Substance Abuse & Mental Health Services Administration, has a searchable substance abuse treatment locator at findtreatment.samhsa.gov.
Learn More: Opium, Intervene
Return to view all news